Maryland, 2012

Damaging Wind in Maryland, August 10, 2012

August 10, 2012 · NWS PHI · 1 event in 1 county or zone

A large cluster of showers and thunderstorms, one of which was severe, moved through the Eastern Shore during the morning on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A large cluster of showers and thunderstorms, one of which was severe, moved through the Eastern Shore during the morning on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 5:22 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 5:22 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
622 AM EDT FRI AUG 10 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM THE UPPER OHIO VALLEY AND EASTERN
GREAT LAKES TODAY INTO TONIGHT, THEN SLOWLY ACROSS SOUTHEASTERN
CANADA SATURDAY INTO SUNDAY. AN ASSOCIATED COLD FRONT WILL SLIDE
ACROSS OUR AREA SATURDAY, THEN A WEAK HIGH PRESSURE SYSTEM BUILDS
IN FOR SUNDAY AND MONDAY. A WEAK LOW IS FORECAST TO TRACK ACROSS
THE NORTHERN MID ATLANTIC REGION TUESDAY INTO WEDNESDAY, WITH A
SECONDARY COLD FRONT PUSHING THROUGH LATER WEDNESDAY. HIGH
PRESSURE THEN BUILDS IN FOR THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 615 AM, THE SKY OVER OUR REGION WAS MOSTLY CLOUDY. IT WAS
HUMID WITH TEMPERATURES MAINLY IN THE 70S. THERE WAS A LIGHT SOUTH
WIND AT MOST LOCATIONS.

FOR THE EARLY MORNING HOURS WE SHOULD CONTINUE TO SEE AREAS OF
STRATUS. OUR MAIN FOCUS FOR THIS MORNING IS THE BAND OF SHOWERS
AND SCATTERED THUNDERSTORMS APPROACHING FROM THE WEST. IT WILL
CONTINUE TO PROGRESS EASTWARD AND ITS LEADING EDGE IS FORECAST TO
REACH PHILADELPHIA AROUND 800 AM AND THE NEW JERSEY COAST ABOUT
1000 AM. AS A RESULT, WE ARE ANTICIPATING SHOWERS AND SCATTERED
THUNDERSTORMS FOR THIS MORNING.

WHILE IT IS NOT EXPECTED TO BECOME EXCEPTIONALLY UNSTABLE THIS
AFTERNOON, IMPULSES IN THE SOUTHWESTERLY MID LEVEL FLOW SHOULD
HELP TO TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS FROM THE LATE
MORNING INTO THE AFTERNOON HOURS. AS THE GRADIENT TIGHTENS A BIT
AT THE SURFACE AND ALOFT AND AS THE WIND PROFILE BEGINS TO VEER
FROM EAST OF SOUTH AT THE SURFACE TO SOUTHWEST ALOFT, THE
POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN SHOULD INCREASE.
THE STORM PREDICTION CENTER HAS MAINTAINED OUR ENTIRE REGION UNDER
THEIR SLIGHT RISK FOR SEVERE WEATHER DESIGNATION FOR TODAY.

PRECIPITABLE WATER VALUES ARE FORECAST TO INCREASE TO AROUND 2
INCHES FOR THIS AFTERNOON. WHILE SOME HEAVY RAINFALL IS POSSIBLE,
THE THREAT FOR FLASH FLOODING IS NOT WIDESPREAD ENOUGH TO WARRANT
A FLASH FLOOD WATCH. MOST OF OUR FLASH FLOOD GUIDANCE REMAINS
RATHER HIGH. FOR EXAMPLE, THE 3-HOUR FLASH FLOOD GUIDANCE IS ABOVE
3 INCHES IN MUCH OF OUR REGION. THERE ARE SOME SPOTS THAT ARE
LOWER THAN 3 INCHES, MAINLY IN FAR NORTHERN NEW JERSEY.

WITH A FAIR AMOUNT OF CLOUD COVER, TODAY'S HIGH TEMPERATURES
SHOULD BE MAINLY IN THE 70S FROM INTESTATE 78 NORTHWARD AND IN THE
80S TO THE SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE MID LEVEL LOW IS FORECAST TO MOVE FROM AROUND DETROIT THIS
EVENING TO THE VICINITY OF LOWER LAKE HURON LATE TONIGHT. THE
SURFACE LOW SHOULD LIFT FROM NEAR LAKE ERIE TO THAT SAME LOCATION.
THE SURFACE LOW IS EXPECTED TO PULL A FRONT BOUNDARY INTO OUR
REGION FROM THE WEST LATE TONIGHT.

THE MAIN BAND OF MOISTURE AND PRECIPITATION SHOULD PUSH OF THE
COAST TONIGHT, LEAVING CLOUDS AND LINGERING SHOWERS AND ISOLATED
THUNDER IN OUR REGION. AS THE NIGHT PROGRESSES, THE THREAT FOR
HEAVY RAIN WILL LIKELY DIMINISH AS SOME DRYING TRIES TO WORK ITS
WAY INTO OUR REGION FROM THE WEST.

WITH THE CLOUD COVER, IT WILL LIKELY BE ANOTHER WARM NIGHT. LOW
TEMPERATURES ARE FORECAST TO RANGE MAINLY FROM THE UPPER 60S TO
THE MIDDLE 70S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THIS TIME FRAME STARTS A BIT ACTIVE, THEN EASES BACK WITH A FEW
WEAKER SYSTEMS MOVING FROM WEST TO EAST. THE OVERALL SYNOPTIC
SETUP IS COMPRISED OF A CLOSED LOW THAT WILL BE TRACKING ACROSS
SOUTHEASTERN CANADA SATURDAY AND SUNDAY. THIS SYSTEM THOUGH MAY BE
SLOW TO MOVE NORTHEASTWARD ESPECIALLY DEPENDING ON HOW CLOSED OFF
IT BECOMES. THE PATTERN THEN LOOKS TO TRANSITION TO MORE ZONAL
/SOME TROUGHING HOLDING ON THOUGH FROM THE GREAT LAKES INTO THE
NORTHEAST/ WITH WEAK HIGH PRESSURE BUILDING FROM THE UPPER OHIO
VALLEY TO THE MID ATLANTIC. A MORE PRONOUNCED SHORT WAVE MAY ALLOW
FOR A WEAK SURFACE LOW TO SLIDE ACROSS THE MID ATLANTIC REGION
TUESDAY, WITH A SECONDARY COLD FRONT MOVING THROUGH LATER
WEDNESDAY. HIGH PRESSURE SHOULD THEN BUILD IN FOR THURSDAY.

FOR SATURDAY, THE CLOSED LOW ALLOWS THE SURFACE LOW TO BE
CAPTURED NEAR THE EASTERN GREAT LAKES REGION WITH THE ASSOCIATED
COLD OR OCCLUDED FRONT SHIFTING OFF THE COAST WITH TIME. THIS WILL
BRING AN END TO THE SHOWERS AND THUNDERSTORMS DURING THE COURSE OF
THE DAY WITH THE MORNING BEING THE MOST ACTIVE. AT LEAST SOME OF
THE MODEL GUIDANCE SUGGEST THAT THE FRONT SLOWS AS IT NEARS THE
COAST, THEREFORE WE SLOWED THE DECREASE IN THE POPS SOME FROM WEST
TO EAST. THIS APPEARS TO BE DUE TO THE CLOSED LOW WRAPPING UP A
DECENT AMOUNT AND TYPICALLY CLOSED MID LEVEL FEATURES TEND TO LIFT
OUT ON THE SLOWER SIDE. DESPITE A DECENT AMOUNT OF SHEAR OCCURRING
AHEAD OF THE FRONT, ONGOING CONVECTION AND ALSO THE PROSPECTS OF
LOW CLOUDS SHOULD LIMIT THE INSTABILITY. WHILE SOME LOCALIZED
GUSTY WINDS MAY BE POSSIBLE, THE STRONG/SEVERE THREAT SHOULD BE
MINIMIZED DUE TO AN ABUNDANCE OF CLOUDS IN THE MORNING. A DRY SLOT
SHOULD BE WORKING INTO THE AREA DURING THE AFTERNOON, WHICH SHOULD
FAVOR A DWINDLING TREND TO THE SHOWERS. DESPITE THE CYCLONIC FLOW
PERSISTING THROUGH THE NIGHT, THE LACK OF APPRECIABLE LIFT SHOULD
KEEP ANY SHOWER THREAT RATHER LOW. IT SHOULD BE TURNING LESS HUMID
DURING THE COURSE OF THE AFTERNOON AND AT NIGHT FROM WEST TO EAST.

FOR SUNDAY AND MONDAY, THE AFOREMENTIONED CLOSED LOW GRADUALLY
LIFTS AWAY FROM OUR AREA WITH A TROUGH AXIS SLIDING ACROSS SUNDAY.
THIS KEEPS OUR AREA AT LEAST FOR SUNDAY WITHIN A CYCLONIC FLOW
ALOFT WHILE HIGH PRESSURE AT THE SURFACE BUILDS IN. THE MAIN COLD
POOL ALOFT LOOKS TO DRIFT FAR ENOUGH NORTH TO KEEP ANY SHOWERS
REMOVED FROM OUR REGION, ALTHOUGH THERE COULD BE ADDITIONAL
CUMULUS DEVELOPMENT DURING PEAK HEATING. AS SOME MIXING OCCURS
ALONG WITH AN AIR MASS CHANGE, DEW POINTS SHOULD BE LOWER TO
PROVIDE A MORE PLEASANT DAY. DESPITE THE MID LEVEL FLOW TURNING
MORE ZONAL LATE SUNDAY AND MONDAY, SOME GUIDANCE HINTS AT A SHORT
WAVE TRACKING SOUTHEASTWARD FROM THE MIDWEST. SOME CONVECTION MAY
BE TIED TO THIS AS SOME WAA AND MOISTURE ADVECTION OCCURS AHEAD OF
IT. FOR NOW, OPTED TO KEEP MONDAY DAY DRY AND CONTINUE SLIGHT CHC
POPS AT NIGHT.

FOR TUESDAY AND WEDNESDAY, WHILE THE FLOW TRIES TO MAINTAIN A
MORE ZONAL ORIENTATION IT APPEARS THAT THERE WILL BE SOME SHORT
WAVES EMBEDDED WITHIN THIS FLOW. THIS MAY TEAM UP OR ENHANCE SOME
WAA AHEAD OF IT WITH POSSIBLE SCATTERED CONVECTION AS A RESULT.
SOME OF THE GUIDANCE TENDS TO AMPLIFY AT LEAST ONE SHORT WAVE
DURING THIS TIME FRAME, WHICH MAY ALLOW FOR A WEAK SURFACE LOW TO
TRACK ACROSS THE MID ATLANTIC REGION. THIS MAY RESULT IN A
SOMEWHAT MORE ORGANIZED SHOWER/THUNDER POTENTIAL ESPECIALLY ON
TUESDAY. AS OF NOW, WE DID NOT MAKE MUCH IN THE WAY OF CHANGES AS
TIMING OF ANY SHORT WAVE IS A BIT MORE UNCERTAIN. THE NORTHERN
STREAM FLOW LOOKS TO DOMINATE THEREFORE A SECONDARY COLD FRONT MAY
MOVE THROUGH LATER WEDNESDAY, ALTHOUGH THIS COULD BE ACCOMPANIED
BY LITTLE OR NO CONVECTION.

FOR THURSDAY, IF THE TIMING HOLDS AS OF NOW IT APPEARS THAT A
NARROW RIDGE SLIDES ACROSS THE REGION ALLOWING A SURFACE HIGH TO
BUILD IN. THIS WOULD RESULT IN LITTLE TO NO AFFECTS ON OUR
SENSIBLE WEATHER, THEREFORE ATTM WE MAINTAINED A DRY FORECAST WITH
LITTLE CHANGES MADE TO THE TEMPERATURES.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

IT LOOKS AS THOUGH STRATUS WILL CONTINUE BE A PROBLEM THIS
MORNING, WITH CEILINGS IN THE 600 TO 1500 FOOT RANGE.

THE LEADING EDGE OF A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS
APPROACHING FROM THE WEST IS EXPECTED TO REACH KPHL, KPNE, KABE
AND KMIV AROUND 1200Z AND AT KTTN AND KACY ABOUT 1300Z. THE
SHOWERS AND SCATTERED THUNDERSTORMS SHOULD PRODUCE MAINLY MVFR
CONDITIONS THROUGH THE MORNING. A SLIGHT IMPROVEMENT IN CEILING
AND VISIBILITY VALUES IS POSSIBLE IN THE AFTERNOON. HOWEVER,
ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY,
AND THEY ARE EXPECTED TO REDUCE CONDITIONS INTO THE MVFR AND
PERHAPS THE IFR RANGE AT TIMES. ALL IN ALL, IT WILL BE A
CHALLENGING DAY FOR AVIATION IN OUR REGION.

FOR THE DAYLIGHT HOURS, THE SURFACE WIND SHOULD FAVOR THE SOUTH
TO SOUTHEAST WITH SPEEDS OF 6 TO 10 KNOTS.

WHILE THE HEAVIEST OF THE PRECIPITATION IS FORECAST TO MOVE TO
OUR EAST TONIGHT, LINGERING SHOWERS, LOW CLOUDS AND FOG ARE
POSSIBLE IN THE LIGHT SOUTHWESTERLY FLOW.

OUTLOOK...
SATURDAY...SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE AT LEAST
DURING THE MORNING, BUT TEND TO TAPER OFF FROM WEST TO EAST AS A
COLD FRONT SHIFTS EASTWARD. A FEW MORE SHOWERS OR A THUNDERSTORM
HOWEVER CANNOT BE RULED DURING THE REST OF THE DAY. SUB-VFR WILL
GIVE WAY TO SOME IMPROVING CONDITIONS DURING THE COURSE OF THE
DAY. A MORE NOTED IMPROVEMENT SHOULD OCCUR BY MID AFTERNOON AND AT
NIGHT.

SUNDAY THROUGH TUESDAY...VFR, ALTHOUGH A FEW SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY.

&&

.MARINE...
A SOUTHERLY FLOW WILL PERSIST THROUGH TODAY. THE FLOW SHOULD VEER
A BIT TO THE SOUTHWEST FOR TONIGHT. SPEEDS ARE FORECAST TO BE
MAINLY IN THE 10 TO 20 KNOT RANGE. HOWEVER, ISOLATED GUSTS NEAR 25
KNOTS ARE POSSIBLE FROM LATE TODAY INTO TONIGHT. WITH THE
SOUTHERLY FLOW, WAVE HEIGHTS ON OUR OCEAN WATERS ARE FORECAST TO
BUILD FROM 2 TO 3 FEET THIS MORNING TO 3 TO 5 FEET FOR TONIGHT. AS
A RESULT, WE WILL START A SMALL CRAFT ADVISORY FOR OUR OCEAN
WATERS AT 600 PM.

OUTLOOK...
THE CLOSED LOW WILL GRADUALLY TRACK UP ACROSS SOUTHEASTERN CANADA
SATURDAY INTO SUNDAY. THE ASSOCIATED COLD FRONT WILL SLIDE ACROSS
OUR AREA SATURDAY, HOWEVER THE WIND SHIFT TO THE WEST LOOKS TO LAG
FOR AWHILE GIVEN THE TRACK OF THE CLOSED LOW AND PARENT SURFACE
LOW. THE LOW-LEVEL JET OF NEARLY 30 KNOTS IS FORECAST TO BE MAINLY
EAST OF OUR AREA SATURDAY, HOWEVER SOME GUSTS TO NEAR 25 KNOTS MAY
BE POSSIBLE FOR A TIME. THE SOUTHERLY FLOW IS EXPECTED TO MAINTAIN
HIGHER SEAS ON THE OCEAN, THEREFORE WE WILL CARRY A SMALL CRAFT
ADVISORY THROUGH 22Z SATURDAY FOR NOW. WE HELD OFF ON DELAWARE BAY
AS THERE IS SOME QUESTION REGARDING IF WE CAN ATTAIN ADVISORY
LEVEL WINDS HERE SATURDAY. THE SEAS ARE EXPECTED TO SUBSIDE LATER
SATURDAY AND SUNDAY. SHOWERS AND SOME THUNDERSTORMS SATURDAY WILL
BE DIMINISHING AS THE COLD FRONT SHIFTS TO THE EAST. THERE IS A
CHC FOR LOCALLY GUSTY WINDS IN ANY MORE ROBUST STORMS SATURDAY
AHEAD OF THE SURFACE FRONT.

WEAK HIGH PRESSURE BUILDS IN SUNDAY AND MONDAY, THEN A WEAK
SURFACE LOW MAY TRACK NEAR THE MID ATLANTIC REGION TUESDAY WITH
THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS. THE SOUTHWEST
FLOW AHEAD OF THIS FEATURE MAY INCREASE SOME BUT AS OF NOW IT IS
ANTICIPATED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     SATURDAY FOR ANZ450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...GORSE
AVIATION...GORSE/IOVINO
MARINE...GORSE/IOVINO
Hazardous weather outlook, Aug 10, 4:50 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 AM EDT FRI AUG 10 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-111000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
550 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS.
SOME OF THE STORMS COULD PRODUCE LOCALLY STRONG WINDS. IN
ADDITION, LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD RESULT IN
AREAS OF POOR DRAINAGE AND ROADWAY FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND SOME THUNDERSTORMS LINGERING FOR A TIME SATURDAY MAY
STILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-111000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
550 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS.
SOME OF THE STORMS COULD PRODUCE LOCALLY STRONG WINDS. IN
ADDITION, LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD RESULT IN
AREAS OF POOR DRAINAGE AND ROADWAY FLOODING.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND SOME THUNDERSTORMS LINGERING FOR A TIME SATURDAY MAY
STILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-111000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
550 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS.
SOME OF THE STORMS COULD PRODUCE LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME THUNDERSTORMS LINGERING FOR A TIME SATURDAY MAY STILL
PRODUCE LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 5:59 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
659 AM EDT FRI AUG 10 2012

DEZ001-MDZ008-012-015-019-020-PAZ054-055-060>062-067>071-101230-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
CENTREVILLE...EASTON...DENTON...JIM THORPE...STROUDSBURG...
READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...NORRISTOWN...
DOYLESTOWN...MEDIA...PHILADELPHIA
659 AM EDT FRI AUG 10 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE
INTO EASTERN PENNSYLVANIA, NORTHEASTERN MARYLAND AND NORTHERN
DELAWARE FROM THE SOUTHWEST AND WEST THIS MORNING.

HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING
IN AREAS OF POOR DRAINAGE. DO NOT DRIVE THROUGH FLOOD WATERS, THE
WATER MAY BE DEEPER THAN YOU THINK IT IS.

THE HEAVY RAIN WILL ALSO CAUSE REDUCED VISIBILITY. IF YOU WILL BE
DRIVING THIS MORNING, BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR
VEHICLE AND THE ONE AHEAD OF YOU.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO
GROUND LIGHTNING. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER
AT ONCE.

IOVINO
Special weather statement, Aug 10, 7:41 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 AM EDT FRI AUG 10 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>009-016>018-021-PAZ055-
061-062-067>071-101415-
BUCKS PA-CAMDEN NJ-CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-
DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-KENT DE-
KENT MD-LEHIGH PA-MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-
NORTHAMPTON PA-PHILADELPHIA PA-QUEEN ANNE'S MD-SALEM NJ-SUSSEX NJ-
TALBOT MD-WARREN NJ-
841 AM EDT FRI AUG 10 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND LOCALIZED WIND
GUSTS...

AT 836 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES WEST
OF NEWTON TO 50 MILES SOUTHWEST OF GEORGETOWN...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORMS WILL BE NEAR TRAPPE AND CORDOVA AROUND
845 AM...CARNEYS POINT AND WERRY LAKE AROUND 900 AM...
ERWINNA AND COLLINGDALE AROUND 915 AM...KENSINGTON AND NEWTON AROUND
930 AM...AND GLASSBORO AND WISSINOMING AROUND 945 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS. DO NOT DRIVE
THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS.

THE HEAVY RAIN WILL ALSO CAUSE REDUCED VISIBILITY. IF YOU WILL BE
DRIVING THIS MORNING, BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR
VEHICLE AND THE ONE AHEAD OF YOU.

THE STRONGEST STORMS WILL GENERATE WIND GUSTS TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3868 7576 3867 7594 3857 7603 3864 7616
      3866 7616 4116 7531 4125 7513 4115 7514
      4109 7502 4136 7469 4129 7455 4000 7506
      3990 7502 3953 7519 3938 7543 3948 7558
      3904 7536 3855 7552 3846 7569

MPD
Special weather statement, Aug 10, 7:43 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
843 AM EDT FRI AUG 10 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>009-016>018-021-PAZ055-
061-062-067>071-101415-
BUCKS PA-CAMDEN NJ-CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-
DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-KENT DE-
KENT MD-LEHIGH PA-MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-
NORTHAMPTON PA-PHILADELPHIA PA-QUEEN ANNE'S MD-SALEM NJ-SUSSEX NJ-
TALBOT MD-WARREN NJ-
843 AM EDT FRI AUG 10 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND LOCALIZED WIND
GUSTS...

AT 836 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES WEST
OF NEWTON TO 50 MILES SOUTHWEST OF GEORGETOWN...MOVING NORTHEAST AT
30 MPH. OTHER WIDELY SCATTERED STORMS WERE DEVELOPING AHEAD OF THE
LINE.

THE MAIN LINE OF SHOWERS AND THUNDERSTORMS WILL BE NEAR TRAPPE AND
CORDOVA AROUND 845 AM...CARNEYS POINT AND WERRY LAKE AROUND 900
AM...ERWINNA AND COLLINGDALE AROUND 915 AM...KENSINGTON AND NEWTON
AROUND 930 AM...AND GLASSBORO AND WISSINOMING AROUND 945 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS. DO NOT DRIVE
THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS.

THE HEAVY RAIN WILL ALSO CAUSE REDUCED VISIBILITY. IF YOU WILL BE
DRIVING THIS MORNING, BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR
VEHICLE AND THE ONE AHEAD OF YOU.

THE STRONGEST STORMS WILL GENERATE WIND GUSTS TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3868 7576 3867 7594 3857 7603 3864 7616
      3866 7616 4116 7531 4125 7513 4115 7514
      4109 7502 4136 7469 4129 7455 4000 7506
      3990 7502 3953 7519 3938 7543 3948 7558
      3904 7536 3855 7552 3846 7569

MPD

The radar

The Dover AFB radar (KDOX), 35 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
August 10, 8:30 AM EST
Where
Caroline County, Greensboro
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.970, -75.800

A severe thunderstorm knocked down a few trees in Greensboro. The same cluster of showers and thunderstorms caused some street flooding in Preston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409279.